Ketamine is a powerful dissociative anesthetic drug that can be injected, snorted, smoked and swallowed. It may come in a powder or liquid form. It is commonly referred to as Special K, Vitamin K, K, Super K and Cat Valium. Ketamine is commonly used in hospitals for medical procedures and by veterinarians due to its anesthetic benefits. It can be snorted, smoked, swallowed in a pill form or injected, which can produce effects in as few as one to five minutes.
Researchers believe that people who take dissociative drugs like ketamine affect the activity of certain brain chemicals such as glutamate, which plays a major role in cognition (learning and memory), emotion and pain perception. This is just one of the many reasons that ketamine drug abuse can be so dangerous.
The side effects of ketamine abuse can be highly unpredictable and frightening symptoms of detachment and sensory distortions, although these effects usually occur at higher doses.
The dissociative effects of ketamine abuse can make people feel like they are, in a sense, detached from reality, while the hallucinogenic properties of the drug can lead to sensory distortions such as feeling, tasting, seeing or hearing things that actually are not there.
Ketamine has highly unpredictable qualities and can lead to unexpected effects. The National Institute on Drug Abuse (NIDA) reported that side effects of ketamine abuse depend largely on the dose that is taken. Some of the short-term effects of ketamine include:
- Increased blood pressure, body temperature, breathing and heart rate
- Confusion or coordination problems
- Violent behavior
- Rigid muscles
- Increased heart rate
- Lethargy and sedation
- Chest pain
- Respiratory depression
- Learning, speaking, attention and memory problems
- Being unable to move
People who take higher doses of ketamine may experience what is known as a “K-hole,” a terrifying out-of-body experience similar to a bad LSD trip in which people may feel almost completely detached from their senses. People who take too much ketamine can also overdose, although deaths due to ketamine overdoses are rare.